Alert archive / New York / Coastal Flood Statements in 2018

Coastal Flood Statement 8, NWS New York, NY

March 6, 2018Nassau County, Queens County, Suffolk County, New York

NWS New York, NY issued this coastal flood statement at Mar 6, 2018, 3:35 AM EST for Nassau County, Queens County, Suffolk County, New York. It took effect at Mar 6, 2018, 10:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 3:35 AM EST (08:35 UTC)
In effect from
Mar 6, 2018, 10:00 AM EST
Expired
Mar 6, 2018, 1:00 PM EST
In force
3 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 44 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WHUS41 KOKX 060835
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
335 AM EST Tue Mar 6 2018

...Minor Coastal Flood Benchmarks Maybe Touched During This 
Mornings High Tide for the Backshore Bays of Southern Queens and
Nassau, and Southwestern Suffolk Counties...

CTZ009-010-NYZ071-078-079-081-177-060945-
/O.CAN.KOKX.CF.S.0007.000000T0000Z-180306T0900Z/
Southern Fairfield-Southern New Haven-Southern Westchester-
Northwestern Suffolk-Northeastern Suffolk-Southeastern Suffolk-
Northern Nassau-
335 AM EST Tue Mar 6 2018

Water levels along Long Island Sound have fallen below minor 
flood stage, therefore the coastal flood statement has been 
cancelled.

$$

NYZ080-178-179-061645-
/O.NEW.KOKX.CF.S.0008.180306T1500Z-180306T1800Z/
Southwestern Suffolk-Southern Queens-Southern Nassau-
335 AM EST Tue Mar 6 2018

...Minor Coastal Flooding Benchmarks May Be Approached or Just
Reached This Morning...

* LOCATIONS...Along the back bays and inlets of southern Queens
  and Nassau, and southwestern Suffolk Counties.

* TIDAL DEPARTURE...1 1/2 to 2 1/2 feet.

* TIMING...Around the time of high tide this morning.

* COASTAL FLOOD IMPACTS...Less than 1 foot of inundation of the
  most vulnerable locations.

$$

Maloit
1 follow-up statement
201 
WHUS41 KOKX 061625
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
1125 AM EST Tue Mar 6 2018

...Minor Coastal Flood into early afternoon along southern bays 
of Queens and Nassau, and Southwestern Suffolk Counties...

NYZ080-178-179-061800-
/O.CON.KOKX.CF.S.0008.000000T0000Z-180306T1800Z/
Southwestern Suffolk-Southern Queens-Southern Nassau-
1125 AM EST Tue Mar 6 2018


* LOCATIONS...Along the south shore bays of Queens, Nassau, and 
  southwestern Suffolk Counties.

* TIDAL DEPARTURE...1 1/2 to 2 1/2 feet.

* TIMING...Around the time of high tide into early this afternoon.

* COASTAL FLOOD IMPACTS...Around 1 foot of inundation of the 
  most vulnerable locations.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Mar 6, 12:36 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 6, 12:36 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
1236 AM EST Tue Mar 6 2018

.SYNOPSIS...
High pressure slowly builds into the region through tonight,
and then weakens Tuesday. A storm system will impact the area
Tuesday night through Wednesday night. High pressure then
slowly builds south of the region Thursday through Saturday. Low
pressure is expected to slide up the Middle Atlantic coast on
Sunday and move across the region Sunday night into Monday.

&&

.NEAR TERM /THROUGH TODAY/...
The fcst remains on track. For tonight, high pressure from the
west slowly builds into the region. The pressure gradient
decreases tonight, allowing for northerly winds to diminish.
There will be more subsidence with a mid level ridge moving
closer to the region. GFS MOS lows preferred to keep coastal
sections relatively warmer than the interior, with lower 20s
across far NW interior locations, to lower 30s in NYC.

For Tuesday, the axis of high pressure moves overhead with winds
staying light and becoming variable in direction. The winds
eventually switch to a more easterly flow by late Tuesday afternoon.
A mid level ride axis moves across as well, with subsidence expected
to result in continued dry conditions and more sun. However,
with weak boundary layer winds and more easterly flow, went
with a relatively cooler blend of NAM/ECWMF MOS, with highs
mainly in the lower/mid 40s.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Low pressure to our west redevelops off the Mid-Atlantic coast and
moves NE, passing near the 40N/70W benchmark late Wednesday night.
For this type of storm, one of the keys to PCPN amounts will be the
timing of when the 500mb low closes off to our south. At this point
the PCPN shield would expand NW from the center of the storm but
typically with a sharp gradient from the axis of where the heaviest
PCPN amounts are to points N and W of it. 12Z NAM and GFS,
which close off the upper low earlier, have nudged the track of
the surface low closer to the coast from the 00Z run. The 12Z
GGEM and ECMWF meanwhile close the upper low later, resulting in
a farther offshore track and colder thermal profile. With an
overall NW trend of the storm track, leaning towards the NAM/GFS
camp and thermal profiles.

With the storm tracking so close to us along with surface E-ENE
winds, whether it be boundary layer temps or temps aloft, what
starts out as snow therefore mixes rain over coastal areas mainly
Weds aftn/evening.  Parts of LI and SE likely even see a total
changeover to rain for some of the time. PCPN would start late
Tuesday night, with the heaviest PCPN probably occurring the
afternoon to early evening hours. PCPN should end everywhere by
daybreak on Thursday.

Will leave the Winter Storm Watch as is across the entire area -
even though forecast snow amounts have been lowered beyond watch
thresholds across Long Island and SE CT. There is still a chance
that models shift the track the storm farther east and/or thermal
profiles trend colder than the current thinking. Expecting generally
8-12 inches of snow for NW of the city, 5-10 inches for the city and
immediate surrounding suburbs, 4-7 inches for western Long Island
and most of the CT coast, and around 5 inches or less for eastern LI
and coastal SE CT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Mainly dry and chilly conditions Thursday through Saturday as a
storm moves away from the region and high pressure builds to our
south. Temperatures during the day will be in the low 40s with low
temperatures in the upper 20s to lower 30s. Another potential
coastal storm may impact the region Sunday night into Monday,
bringing another round of precipitation. At this time, it looks like
it will be mainly rain with a wintry mix north and west of New York
City.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
***HIGH IMPACT COASTAL STORM EXPECTED LATE TUE NIGHT INTO WED
 NIGHT. SEE OUTLOOK***

Weak high pressure will continue to build from southern Canada
through early afternoon. A storm system will approach Tuesday night.

High confidence in VFR conds through most of Tue evening. Gusty N
winds less than 10 kt will become NE Tue morning, then SE Tue
afternoon. Snow may begin to arrive at the NYC metros and KSWF/KHPN
toward the end of the TAF period.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...

.Tuesday night...Snow likely with IFR conds at the NYC
metros/KSWF/KHPN. Chance of snow with at least MVFR
restrictions farther east.

.Wednesday...High impact coastal storm expected. Forecast
details subject to change especially for the NYC metros on east.

For now, IFR conds expected, LIFR possible in the
afternoon/early evening in moderate/heavy snow from KLGA
north/west. High confidence in precip type being all snow at
KSWF/KHPN, and medium confidence elsewhere.

Expecting generally at least 8-12 inches of snowfall KSWF/KHPN,
5-10 inches KTEB/KEWR, 4-7 inches KLGA/KJFK/KBDR, and 4 inches
or less KISP/KGON. Slightly colder temps could mean much greater
amounts for NYC metro and the coast.

As for winds: NE G20-30+KT and/or LLWS possible, then NW
G20-30KT possible late at night.

.Thursday...VFR. W-NW winds G20-25KT daytime.
.Friday...VFR. W-NW winds G20-25KT daytime.
.Saturday...VFR. W-NW winds G20KT.

&&

&&

.MARINE...
The pressure gradient will remain tight enough this evening to keep
small craft conditions for both winds and seas on the ocean. The
pressure gradient relaxes late tonight into Tuesday, allowing for
winds to diminish. Wind gusts are expected to remain below 25 kt
late tonight through much of Tuesday night. Late Tuesday night, next
storm system will be approaching, strengthening the easterly flow.
However, ocean seas will remain elevated and above 5 feet through
Tuesday night, due to long period easterly swell.

Another low pressure system develops Tuesday night and moves
across the region Wednesday and Wednesday night. This system may
bring gale force winds to at least the ocean waters Wednesday
and Wednesday night. Otherwise, SCA conditions are expected on
the area waters for the end of the week. Expect seas to increase
on Wednesday and remain above 5 ft through at least Saturday
morning.

&&

.HYDROLOGY...
A significant precipitation event of one half to one inch liquid
equivalent is possible with another strong coastal storm Wednesday
into Wednesday night. Most of the precipitation is expected to fall
in the form of snow. No hydrologic problems are anticipated.

&&

.TIDES/COASTAL FLOODING...
Another round of minor to locally moderate coastal flooding is
on tap for late tonight into early Tuesday morning. Long period
E/SE swells from a large storm system over the western Atlantic
and gradually lowering astronomical tides will result in
another episode of coastal flooding. Guidance generally produces
surge values of 1 1/2 to 2 1/2 feet above normal. Stevens
guidance with the last high tide cycle was bit overdone in some
of the back bay locations across the south shore of Long Island.
Still though, with diminishing winds and continued tidal piling
due the incoming swells, localized moderate flooding is
possible.

Thereafter, water levels on Tuesday will remain below minor
coastal flood benchmarks, with the possible exception of the
south shore back bays of western Long Island. Confidence is too
low to issue any special products at this time.

Another strong coastal low will impact the area Wednesday into
Wednesday night. This is a more progressive storm. Widespread
minor flooding is likely with localized moderate. Uncertainty
remains with the intensity and proximity to the coast. These
factors will impact the total water levels.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from late tonight through late Wednesday
     night for CTZ005>012.
NY...Winter Storm Watch from late tonight through late Wednesday
     night for NYZ067>075-078>081-176>179.
     Coastal Flood Advisory until 2 AM EST early this morning for
     NYZ080-179.
NJ...Winter Storm Watch from late tonight through late Wednesday
     night for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 AM EST Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...JC/Fig
NEAR TERM...JMC/JM
SHORT TERM...JC
LONG TERM...Fig
AVIATION...Goodman
MARINE...JC/Fig/JM
HYDROLOGY...JC/Fig
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Mar 5, 5:06 PM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
506 PM EST Mon Mar 5 2018

CTZ005>012-NJZ002-004-103>108-NYZ067>073-078-079-081-176-177-062215-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Northwestern Suffolk-Northeastern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-
506 PM EST Mon Mar 5 2018

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-NYZ074-075-178-062215-
Hudson-Richmond (Staten Island)-Kings (Brooklyn)-Southern Queens-
506 PM EST Mon Mar 5 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT EST TONIGHT...
...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-179-062215-
Southwestern Suffolk-Southern Nassau-
506 PM EST Mon Mar 5 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 2 AM
EST TUESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-062215-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
506 PM EST Mon Mar 5 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Gale force winds are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:49 AM ESTWinter Storm WarningOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more48 hr
Mar 6, 3:56 AM ESTGale WatchOKX12 hr
Mar 6, 3:42 PM ESTWinter Weather AdvisoryOKXNassau, Queens, Suffolk36 hr
Mar 6, 4:13 PM ESTWind AdvisoryOKXSuffolk28 hr
Mar 6, 4:18 PM ESTGale WarningOKX35 hr
Mar 6, 4:48 PM ESTCoastal Flood WarningOKXNassau, Queens, Suffolk23 hr
Mar 6, 4:48 PM ESTCoastal Flood AdvisoryOKXNassau, Queens, Suffolk10 hr
Mar 6, 4:48 PM ESTCoastal Flood AdvisoryOKXBronx, Kings, Nassau, Queens, Richmond, Suffolk and 1 more24 hr
Mar 6, 4:48 PM ESTCoastal Flood AdvisoryOKXNassau, Queens, Suffolk35 hr

Nearby

Coastal Flood Statements in New York, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.